Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 397, NWS Birmingham, AL

August 3, 2003Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2003, 3:14 PM CDT for Lamar County, Marion County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:14 PM CDT (20:14 UTC)
Expired
Aug 3, 2003, 4:15 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KBMX 032014
SVRBHM
ALC075-093-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 415 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF BEXAR TO 13
  MILES WEST OF MOLLOY...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BEAVERTON...DETROIT...HAMILTON...MANSFIELD...SULLIGENT...VERNON AND
WESTON.

STRONG DAMAGING WIND OF 60 MPH...AND LARGE HAIL ARE LIKELY WITH 
THESE STORMS. TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS PASS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3432 8816 3365 8826 3363 8798 3394 8796
          3432 8789

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN AUG 03 2003

CURRENT MCS MOVING SE TOWARDS THE FORECAST AREA.  SOME STRONG AND
SEVERE THUNDERSTORMS HAVE MOVED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. SO FOR OUR AREA...CANNOT RULE OUT A STRONG THUNDERSTORM OR
TWO DURING THE LATE AFTERNOON AND EVENING.  BUT EXPECT MOST OF THE
ACTIVITY TO LESSEN IN INTENSITY BY NIGHTFALL. ELSEWHERE ACROSS THE
CWA SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG OLD
BOUNDARIES DURING THE DAYTIME HEATING HOURS BUT SHOULD DIMINISH AFTER
SUNSET.

PERSISTENT LONGWAVE TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO
DEEPEN OVER OUR AREA AND PROVIDE UPPER LEVEL NORTHWESTERLY FLOW.  SO
WE WILL CONTINUE TO SEE CONVECTIVE COMPLEXES MOVE SE TOWARDS THE
AREA. ONCE AGAIN THESE MCS/S WILL BE HARD TO PINPOINT AS FAR AS TIME
AND LOCATION.  HOWEVER THINK MON-WED WILL BE THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS AS MODELS CONTINUE TO SHOW IMPULSES ROTATE
AROUND THE BASE OF THE TROUGH.  WILL ALSO HAVE TO WATCH OUT FOR
LEFTOVER BOUNDARIES AS THATS WHERE NON-MCS RELATED CONVECTION MAY
BE INITIATED.

BY MIDWEEK...TROUGH MOVES SLIGHTLY EAST AS THIS WILL ALLOW OUR AREA
TO RETURN TO A MORE TYPICAL SUMMERTIME AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ROUTINE.  WITHOUT THE AREAL COVERAGE OF RAIN...
EXPECT TEMPS TO BE MORE AROUND NORMAL UNLIKE THE PAST COUPLE OF
DAYS.  MODELS EVEN TREND TOWARD DRIER AIR MOVING IN BY WEEKS END AS
TROUGH MOVES THROUGH THE CWA.  SO WILL LOWER POPS FOR FRIDAY AND
SATURDAY AND RAISE HIGH TEMPS AS CLOUD COVER AND THUNDERSTORM
COVERAGE WILL BE MINIMAL.

PRELIMINARY NUMBERS...
BHM  71  87  71  88 /  50  50  30  40
MGM  71  89  72  89 /  30  50  30  50

.BHM...NONE.

KH/99
Hazardous weather outlook, Aug 3, 1:37 PM CDT, 1 hour 37 minutes before
ALZ011>015-017>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS
AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA.  A FEW
OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR
SMALL HAIL.  HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN
THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA
AND BIRMINGHAM.  THE THUNDERSTORMS SHOULD START TO DECREASE IN
INTENSITY AND COVERAGE AROUND 7 OR 8 PM.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK.  AT THIS TIME...IT APPEARS THE MOST
ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE
ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND
TUESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH
SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.  HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:54 PM CDTSevere Thunderstorm WarningBMXWinston36 min
Aug 3, 4:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Aug 3, 4:39 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
Aug 3, 4:49 PM CDTSevere Thunderstorm WarningBMXPike41 min
Aug 3, 5:11 PM CDTSevere Thunderstorm WarningBMXSumter34 min
Aug 3, 5:22 PM CDTSevere Thunderstorm WarningBMXGreene38 min
Aug 3, 5:46 PM CDTFlash Flood WarningBMXJefferson104 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.